uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Myocarditis related to clozapine treatment
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Medical Sciences. (Marja-Liisa Dahl)
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Medical Sciences. (Marja-Liisa Dahl)
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Medical Sciences. (Marja-Liisa Dahl)
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Medical Sciences. (Marja-Liisa Dahl)
2001 (English)In: Journal of Clinical Psychopharmacology, ISSN 0271-0749, E-ISSN 1533-712X, Vol. 21, no 4, 382-8 p.Article in journal (Refereed) Published
Abstract [en]

Myocarditis has in several case reports been associated with use of clozapine. Eight cases of myocarditis during treatment with clozapine that were submitted to the Swedish Adverse Drug Reaction Advisory Committee and 18 cases that were reported in the literature are summarized. As part of the routine signal detection process on the World Health Organization (WHO) Program on International Drug Monitoring database, which contains more than two million case reports of spontaneously reported suspected adverse drug reactions, a Bayesian confidence propagation neural network (BCPNN) is used. This article also shows the retrospective output of the BCPNN over time for clozapine and myocarditis and discusses its implications. In 19 (79%; duration of treatment not stated for 2 patients) of 24 patients with myocarditis, the symptoms occurred within the first 6 weeks of clozapine treatment. Many patients shared a similar clinical course, with symptoms such as an influenza-like illness, fever, sinus tachycardia, hypotension, chest discomfort, and heart failure. The reaction was fatal in 12 (46%) of these patients. The other patients generally had a prompt recovery. By using the BCPNN technique, a quantitative association between clozapine and myocarditis was demonstrated, and the association might have been high-lighted for clinical review in 1994 had this BCPNN method been in use at the WHO center at the time. Myocarditis seems to be a rare and potentially lethal adverse effect of clozapine. Admittance for observation, interruption of the clozapine treatment, and treatment with corticosteroids should be considered for patients in whom this reaction is suspected.

Place, publisher, year, edition, pages
2001. Vol. 21, no 4, 382-8 p.
National Category
Medical and Health Sciences
Identifiers
URN: urn:nbn:se:uu:diva-54946PubMedID: 11476122OAI: oai:DiVA.org:uu-54946DiVA: diva2:82855
Available from: 2008-10-17 Created: 2008-10-17 Last updated: 2017-12-04Bibliographically approved

Open Access in DiVA

No full text

PubMed
By organisation
Department of Medical Sciences
In the same journal
Journal of Clinical Psychopharmacology
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar

pubmed
urn-nbn

Altmetric score

pubmed
urn-nbn
Total: 415 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf